Arkansas, 2001

Flash Flood in Arkansas, December 17, 2001

December 17, 2001 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 16, 3:05 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Dec 16, 3:05 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST SUN DEC 16 2001

MAIN FORECAST PROBLEM IS SEVERE WEATHER/FLOODING THREAT TONIGHT.
THIN SPOTS/BREAKS IN LOW CLOUDS ACROSS WARM SECTOR HAVE ALLOWED
TEMPERATURES TO WARM TO NEAR 80 DEGREES...AND COMBINED WITH
DEWPOINTS NEAR 70F...CAPES HAVE RISEN TO NEAR 2000 J/KG OVER CENTRAL
LA. APPEARS AS THOUGH EFFECTIVE SURFACE BOUNDARY CURRENTLY HUNG UP
OVER FAR NW ZONES...AND WITH NLY FLOW AT ELD/LLQ AND TEMPS IN LOWER
50S...NOT SURE HOW MUCH FARTHER N IT WILL GET TONIGHT. AS UPPER LOW
OVER TX EJECTS OUT AND SURFACE LOW DEVELOPS TO OUR W...EXPECT SQUALL
LINE TO BECOME ORGANIZED OVER E TX. SQUALL LINE SHOULD BEGIN TO RACE
OUT AHEAD OF FRONT AS 80 KT 500 MB WIND MAXIMUM PUNCHES INTO REGION.
BASED ON THIS AND NCEP SREF MEAN ENSEMBLE FRONTAL POSITIONS EXPECT
LINE PASSAGE MAY BE A FEW HOURS FASTER THAN IMPLIED BY ETA.

EVEN THOUGH ETA SHOWS VERY WEAK CAPES...THIS IS PROBABLY AT
LEAST IN PART DUE TO PROBLEMS WITH CONVECTIVE PARAMETERIZATION.
LOCAL ETA RUNNING AT 5 KM WITHOUT PARAMETERIZATION SHOWS CAPES
INCREASING OVERNIGHT AHEAD OF LINE AS MID LEVEL COOLING OVERPSREADS
REGION WITH CAPES APPROACHING 1000 J/KG. THIS SEEMS REASONABLE WITH
DEWPOINTS IN 65 TO 70 RANGE...AND SHOULD BE ENOUGH INSTABILITY
COMBINED WITH STRONG FORCING/WIND FIELDS TO MAINTAIN WIND DAMAGE
THREAT INTO AT LEAST WRN ZONES OVERNIGHT. SEVERE THREAT SHOULD
DECREASE TO THE E AS INSTABILITY WEAKENS AND BEST FORCING LIFTS OUT
TO THE N. ANY TORNADIC THREAT WOULD SEEM TO BE CONCENTRATED OVER
ARKLAMISS DELTA ZONES CLOSER TO TRACK OF SURFACE LOW AND IN VICINITY
OF BACKED SURFACE FLOW NEAR BOUNDARY. AS FAR AS FLOODING...
INCREASING SPEED OF PRECIPITATION SHOULD RESULT IN DECREASING QPF
AMOUNTS FROM NW TO SE. STILL...NW ZONES LOOK TO GET AN INCH OR TWO
OF MEAN AREAL PRECIPITATION OVERNIGHT. FURTHERMORE...WITH HIGH PW
VALUES COULD SEE HOURLY RATES NEAR 1.5 INCHES...WHICH IS CLOSE TO
FLASH FLOOD GUIDANCE IN NW ZONES WHICH ARE ALREADY SATURATED. HENCE
WILL KEEP WATCH GOING AND EXPAND IT A FEW COUNTIES TO THE SE.

AFTER SYSTEM MOVES THROUGH MON AM...LOW LEVEL THERMAL TROUGH STILL
WELL TO THE WEST SO EXPECT WIDESPREAD POSTFRONTAL LOW CLOUDS. UPPER
TROUGH MOVES ACROSS MON AFTERNOON AND WITH STRONG ISENTROPIC LIFT
DUE TO RISING SURFACES MAY WRING OUT SOME -RA IN NRN ZONES AS THIS
FEATURE PASSES. LOW LEVEL THERMAL TROUGH SHOULD MOVE E OF AREA BY
12Z TUE...RESULTING IN DECREASING CLOUDS MON NIGHT AND SUNSHINE TUE.

THE EXTENDED LOOKS TO BE A VERY LOW CONFIDENCE SITUATION. VERY FAST
FLOW ACROSS PACIFIC MEANS MODELS ARE PICKING UP ON A DIFFERENT
SHORTWAVE EVERY RUN TO BE RESPONSIBLE FOR AMPLIFICATION. UKMET HAS A
MUCH MORE AMPLIFIED SHORT WAVE THAN OTHER MODELS FOR WED/THU. FOR
DAYS 6/7...NCEP GLOBAL MODEL WENT FROM A CUTOFF LOW OVER NRN MEX
WITH A DIGGING NORTHERN STREAM S/WV OVER UPPER MIDWEST FROM 00Z MRF
TO A RAPIDLY MOVING...FULL LATITUDE TROUGH REACHING EAST COAST FROM
12Z AVN. HAVE SOME CONFIDENCE BASED ON ENSEMBLES THAT A SYSTEM OF
SOME SORT WILL AFFECT REGION BY DAYS 6/7. NCEP ACTUALLY LEANING
TOWARD MORE PROGRESSIVE IDEA AND TIMING IN ANY EVENT IS EXTREMELY
DIFFICULT. WILL JUST GO DRY AND SEASONABLE WED THROUGH FRI...CHANCE
OF RAIN SAT/SUN.

THANKS FOR THE COORDINATION BHM AND NEW.

PRELIM NUMBERS
JAN 62/63/40/61 8400
MEI 62/67/40/61 67-0

.JAN...
MS...FLOOD WATCH FOR TONIGHT ZONES 018-019-025-026-034-035-040-041
LA...FLOOD WATCH FOR TONIGHT ZONES 007>009-015
AR...FLOOD WATCH FOR TONIGHT ZONES 074-075

08

In the hours before

Special weather statement, Dec 16, 10:52 PM CST, 2 hours 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1052 PM CST SUN DEC 16 2001

...THUNDERSTORMS...
A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN
MISSISSIPPI AFTER MIDNIGHT...AND ACROSS THE STATE DURING THE
MORNING HOURS. SEVERE WEATHER WILL BE POSSIBLE.

DAMAGING...STRAIGHT LINE WINDS IN EXCESS OF 60 TO 70 MPH WILL BE
THE MAIN THREAT ALONG AND NORTHWEST OF A MONTICELLO...TO
FOREST...TO COLUMBUS MISSISSIPPI LINE. A FEW TORNADOES WILL BE
POSSIBLE WITH THE STORMS ALONG AND NORTHWEST OF A FERRIDAY
LOUISIANA...TO YAZOO CITY TO WINONA MISSISSIPPI LINE. THIS
INCLUDES ALL OF THE MISSISSIPPI RIVER DELTA.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS WILL LIKELY BE NEEDED AFTER MIDNIGHT FOR
CENTRAL AND NORTHWEST MISSISSIPPI AND MAY BE NEEDED EARLY MONDAY
MORNING FOR EASTERN MISSISSIPPI.

...FLOODING...
A FLOOD WATCH IS IN EFFECT TONIGHT FOR EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI ALONG
AND NORTHWEST OF A HOLLANDALE...TO GREENWOOD...TO GRENADA LINE.

STRONG STORMS TONIGHT WILL PRODUCE RAINFALL TOTALS NEAR 2 INCHES
IN THE WATCH AREA...WITH A FEW LOCATIONS RECEIVING 3 INCHES. WITH
SOILS ALREADY SATURATED ACROSS THE MISSISSIPPI DELTA...ANY
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE ONGOING RIVER FLOOD
CONDITIONS. ELSEWHERE...HEAVY RAINFALL DURING THE EARLY MORNING
HOURS MAY CAUSE PONDING ON ROADWAYS MAKING DRIVING CONDITIONS
HAZARDOUS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 189 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ashley

When
December 17, 12:55 AM CST
Where
Ashley County, Milo
Reported by
LAW ENFORCEMENT
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Highway 189 near town flooded due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274394.